Opuscula Math. 36, no. 4 (2016), 431-458
http://dx.doi.org/10.7494/OpMath.2016.36.4.431

 
Opuscula Mathematica

Integral and fractional equations, positive solutions, and Schaefer's fixed point theorem

L. C. Becker
T. A. Burton
I. K. Purnaras

Abstract. This is the continuation of four earlier studies of a scalar fractional differential equation of Riemann-Liouville type \[D^qx(t) = -f(t,x(t)), \quad \lim_{t\to 0^+} t^{1-q} x(t) = x^0 \in\Re \quad (0 \lt q \lt 1), \tag {a}\] in which we first invert it as a Volterra integral equation \[x(t)=x^0 t^{q-1} -\frac{1}{\Gamma (q)}\int\limits^t_0 (t-s)^{q-1}f(s,x(s))\,ds \tag {b}\] and then transform it into \[\begin{multline}x(t)=x^0t^{q-1}-\int\limits^t_0 R(t-s)x^0s^{q-1}ds\\+\int\limits^t_0R(t-s) \bigg[x(s)-\frac{f(s,x(s))}{J} \bigg] ds, \tag {c}\end{multline}\] where \(R\) is completely monotone with \(\int^{\infty}_0 R(s)\,ds =1\) and \(J\) is an arbitrary positive constant. Notice that when \(x\) is restricted to a bounded set, then by choosing \(J\) large enough, we can frequently change the sign of the integrand in going from \(\text{(b)}\) to \(\text{(c)}\). Moreover, the same kind of transformation will produce a similar effect in a wide variety of integral equations from applied mathematics. Because of that change in sign, we can obtain an a priori upper bound on solutions of \(\text{(b)}\) with a parameter \(\lambda \in (0,1]\) and then obtain an a priori lower bound on solutions of \(\text{(c)}\). Using this property and Schaefer's fixed point theorem, we obtain positive solutions of an array of fractional differential equations of both Caputo and Riemann-Liouville type as well as problems from turbulence, heat transfer, and equations of logistic growth. Very simple results establishing global existence and uniqueness of solutions are also obtained in the same way.

Keywords: fixed points, fractional differential equations, integral equations, Riemann-Liouville operators.

Mathematics Subject Classification: 34A08, 34A12, 45D05, 45G05, 47H09, 47H10.

Full text (pdf)

  • L. C. Becker
  • Christian Brothers University, Department of Mathematics, 650 E. Parkway South, Memphis, TN 38104-5581, USA
  • T. A. Burton
  • Northwest Research Institute, 732 Caroline St., Port Angeles, WA, USA
  • I. K. Purnaras
  • University of Ioannina, Department of Mathematics, 451 10 Ioannina, Greece
  • Received: 2015-12-30.
  • Accepted: 2016-01-24.
Opuscula Mathematica - cover

Cite this article as:
L. C. Becker, T. A. Burton, I. K. Purnaras, Integral and fractional equations, positive solutions, and Schaefer's fixed point theorem, Opuscula Math. 36, no. 4 (2016), 431-458, http://dx.doi.org/10.7494/OpMath.2016.36.4.431

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.